Valproic Acid-Induced Acute Pancreatitis and Multiorgan Failure in a Child


Yaman A., Kendirli T., Odek Ç. , Bektas O., Kuloglu Z., Kologlu M., ...More

PEDIATRIC EMERGENCY CARE, vol.29, no.5, pp.659-661, 2013 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 29 Issue: 5
  • Publication Date: 2013
  • Doi Number: 10.1097/pec.0b013e31828ec2d5
  • Title of Journal : PEDIATRIC EMERGENCY CARE
  • Page Numbers: pp.659-661

Abstract

Valproic acid (VPA) is still an important antiepileptic drug, with the broadest spectrum used in all types of seizures and syndromes. It has serious adverse effects such as hepatotoxicity, hyperammonemic encephalopathy, coagulation disorders, and pancreatitis. The incidence of VPA-associated pancreatitis has been estimated to be 1:40,000. We present a 6-year-old boy who developed acute pancreatitis (AP) and multiple-organ failure after 3 months of VPA therapy. The patient's laboratory values showed that his kidney and hepatic function had impaired and thrombocytopenia, and coagulopathy had developed. The patient's abdominal tomography showed a suspected appearance, which was consistent with pancreatitis. Because amylase and lipase levels were found to be high, AP was considered. The patient improved after cessation of VPA treatment. Ten days later, the patient recovered both clinically and laboratorial. Consequently, the patient was discharged with cure. In conclusion, AP is a rare, severe adverse reaction to VPA treatment. If a child, who is receiving VPA, develops abdominal pain and vomits, VPA-associated pancreatitis must be considered.